Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Wilmington, NC

August 18, 2001Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2001, 4:18 PM EDT for Dillon County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 4:18 PM EDT (20:18 UTC)
Expired
Aug 18, 2001, 5:00 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:30 PM EDTThunderstorm Wind 55 EDillon, SCOne large tree down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3012 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS52 KILM 182019
SVRILM
SCC033-182100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 10
  MILES NORTH OF LITTLE ROCK TO OAK GROVE...OR FROM 11 MILES SOUTH OF
  LAURINBURG TO 13 MILES WEST OF DILLON. THE LINE WAS MOVING TO THE  
  SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   DILLON AT 430 PM EDT
   FLOYDALE AT 440 PM EDT
   FORK AT 450 PM EDT
   LAKE VIEW AT 455 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HOEHLER

LAT...LON 3430 7962 3430 7948 3427 7927 3435 7914
          3461 7945

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:35 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 1:35 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
135 PM EDT SAT AUG 18 2001

WV IMAGERY SHOWS SE U.S. IN TRANSITION FROM BERMUDA RIDGE TO BROAD
TROFINESS AROUND MAIN UPR LOW IN WRN GREAT LAKES.  WEAK CONVECTIVELY
INDUCED RIPPLES SHOWING UP OVER SE GA AND LOWER MS RIVER
VALLEY...WITH BETTER DEFINED VORT MOVING ESE ACROSS CENTRAL/SRN
PLAINS.  MSAS ANALYSIS SHOWS BERMUDA HIGH...WITH PIEDMONT TROF
LIGHTING UP NICELY SINCE NOON LOCAL TIME.

GREATEST DIFFICULTY IN THIS FCST IS TRYING TO TIME UPPER FEATURES TO
NAIL DOWN POPS.  MODELS DO NOT HAVE THE GREATEST HANDLE ON THE
CONVECTIVELY INDUCED VORT MAXES...WHICH WILL BE MAIN PLAYERS TONITE
AND EARLY SUN.  FIRST PERIOD POP WILL BE LAST MIN CALL BASED ON
ONGOING ACTIVITY AT PRESS TIME.  TEMPS AOA GUIDANCE DUE TO VERY
JUICY LOW LEVELS.

FEATURE OUT OF SRN PLAINS SWINGS ACROSS LATE SUN.  AVN HOLDS IT
TOGETHER MUCH BETTER THAN ETA/NGM...WHICH I THINK ARE A BIT QUICK IN
SHEARING IT OUT.  TEMPS HIGHLY DEPENDENT ON CLOUD COVER...AND WILL
PROBABLY STAY ON LOW SIDE OF GUIDANCE.  BUST POTENTIAL IS HIGH AS WE
WILL START VERY WARM...SO NOT MUCH SUNSHINE NEEDED TO PUSH TEMPS
INTO 90S.

FRONT MAKES A VERY SLOW APPROACH MON...HAS HARD TIME CUTTING INTO
BERMUDA HIGH.  NO FORCING ALOFT TO REALLY HANG MY HAT ON...SO WILL
KEEP 30-40ISH POPS IN.  TEMPS SLIGHTLY COOLER THAN SUN.

EXTENDED: COLD FRONT TRIES TO PUSH THRU LATE TUE OR TUE NIGHT.
STILL CLOSE ENOUGH ON WED SO WILL NOT PULL WED POPS JUST YET.  MRF
IS BACK TO FLAT RIDGE SCENARIO LATE IN THE WEEK.  IN ANY CASE DRY
FCST THU-SAT LOOKS SAFE FOR NOW.  TEMPS NEAR CLIMO FOR MOST OF
EXTENDED.

CWF:  STILL SEEING 4 FT/10 SEC ESE SWELL...BUT EXPECT IT WILL BE
MASKED SOMEWHAT BY S/SW WIND WAVE BY SUN.  STILL THINK IT WILL MERIT
INCREASED RIP THREAT...ESP FOR S FACING BEACHES.  OTHERWISE PATTERN
REMAINS LARGELY THE SAME WITH SW 15-20 KT THRU THE PERIOD.  MAY
APPROACH BUT NOT REACH SCA CRITERIA AT VARIOUS TIMES SUN/MON.

FCSTID = 35
ILM   78  90  75  87 /  60  40  40  40
LBT   75  90  73  89 /  60  40  40  40
FLO   75  92  73  90 /  60  40  40  40
MYR   79  87  75  86 /  60  40  40  40

.ILM...
NC...NONE.
SC...NONE.

RAS

In the hours before

Local storm report, Aug 18, 3:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
352 PM EDT SAT AUG 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    WALLACE                   SC   1.00 INCH HAIL
08/18/01   MARLBORO                       REPORTED BY SPOTTERS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:31 PM EDTSevere Thunderstorm WarningILMMarlboro44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.